Psoriasis After Exposure to Angiotensin-Converting Enzyme Inhibitors: French Pharmacovigilance Data and Review of the Literature
Angiotensin-converting enzyme inhibitors (ACEIs) can induce or aggravate psoriasis. This risk is not specified in the Summary of Product Characteristics (SmPC) of some drugs of this class, such as captopril or enalapril. We aimed to investigate the association between psoriasis and ACEI exposure.
We analyzed spontaneous reports recorded in the French national Pharmacovigilance Database (FPVD) from 1985 to 31 December 2018. The association between psoriasis and ACEI exposure was assessed using the case/non-case method. We also reviewed literature reports.
One hundred reports of psoriasis after ACEI exposure were registered in the FPVD. The reporting odds ratio (ROR) was 2.40 (95% CI 1.96–2.95). Time to onset was < 1 year in 67% of reports. Outcome was favorable in 73% of reports after ACEI discontinuation. Almost all ACEIs were concerned. In the literature, we found 21 published reports of psoriasis with ACEIs. Time to onset ranged from 1 week to 4 months. Outcome was also favorable after ACEI discontinuation in over half of the literature reports.
We found a statistically significant association between psoriasis and ACEI, which constitutes a potential safety signal. The risk of psoriasis is a class effect, time to onset is less than 1 year, and outcome is favorable after ACEI discontinuation. Psoriasis should be mentioned in the SmPCs of all ACEIs, and healthcare professionals should be informed about this risk.
The authors thank Fiona Escarnot (EA3920, University Hospital Besancon, France) for translation and editorial assistance. We also thank all team members of the 31 French Pharmacovigilance Centres as well as the French Drug Safety Agency (ANSM) for the availability of the data.
Compliance with Ethical Standards
No sources of funding were used to assist in the preparation of this study.
Conflict of interest
Brahim Azzouz, Aurore Morel, Emmanuelle Herlem, Lukshe Kanagaratnam and Thierry Trenque have no conflicts of interest that are directly relevant to the content of this study.
- 7.Kim GK, Del Rosso JQ. Drug-provoked psoriasis: is it drug induced or drug aggravated? J Clin Aesthetic Dermatol. 2010;3(1):32–8.Google Scholar
- 19.Hauschild TT, Bauer R, Kreysel HW. Initial manifestation of eruptive exanthematous psoriasis vulgaris caused by captopril medication. Hautarzt Z Dermatol Venerol Verwandte Geb. 1986;37(5):274–7.Google Scholar
- 25.Perrine AL, Lecoffre C, Blacher J, Olié V. L’hypertension artérielle en France: prévalence, traitement et contrôle en 2015 et évolutions depuis 2006. Bull Epidémiol Hebd. 2018;(10):170–9. http://invs.santepubliquefrance.fr/beh/2018/10/2018_10_1.html.
- 34.Tanhapour M, Falahi B, Vaisi-Raygani A, Bahrehmand F, Kiani A, Rahimi Z, et al. Angiotensin-converting enzyme insertion/deletion (rs106180) and angiotensin type 1 receptor A1166 C (rs106165) genotypes and psoriasis: Correlation with cellular immunity, lipid profile, and oxidative stress markers. J Cell Biochem. 2019;120:2627–33.CrossRefGoogle Scholar
- 35.Mancia G, Fagard R, Narkiewicz K, et al. 2013 ESH/ESC guidelines for the management of arterial hypertension: the task force for the management of arterial hypertension of the European society of hypertension (ESH) and of the European society of cardiology (ESC). Eur Heart J. 2013;34(28):2159–219.CrossRefGoogle Scholar
- 36.Balak DM, Hajdarbegovic E. Drug-induced psoriasis: clinical perspectives. Psoriasis Auckl NZ. 2017;7:87–94.Google Scholar
- 38.ACE-inhibitors and psoriasis. https://www.lareb.nl/en/news/ace-inhibitors-and-psoriasis/. Accessed 8 Oct 2018